Alert archive / South Dakota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 96, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 27, 2017, 11:02 PM CDT for Rock County, Minnesota; Lyon County, Iowa; Lincoln County, Minnehaha County, South Dakota. It was in force for 43 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 27, 2017, 11:02 PM CDT (04:02 UTC)
- Expired
- Jun 27, 2017, 11:45 PM CDT
- In force
- 43 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Lyon County, IA, Rock County, MN, Lincoln County, SD, Minnehaha County, SD
The radar
The Sioux Falls radar (KFSD), 17 km from the middle of the area, began a volume at 04:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 27, 11:05 PM CDT | HAIL 1.5 | Tea, SD | REPORT VIA SOCIAL MEDIA. |
| Jun 27, 11:18 PM CDT | HAIL 1 | 3 Ese Sioux Falls, SD | |
| Jun 27, 11:25 PM CDT | HAIL 1 | 2 Ssw Sioux Falls, SD | |
| Jun 27, 11:28 PM CDT | HAIL 1 | 4 Nnw Harrisburg, SD | |
| Jun 27, 11:32 PM CDT | HAIL 1 | 4 Ese Sioux Falls, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 27, 7:35 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 4.0 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2355 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 304 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
056
WUUS53 KFSD 280402
SVRFSD
IAC119-MNC133-SDC083-099-280445-
/O.NEW.KFSD.SV.W.0096.170628T0402Z-170628T0445Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
1102 PM CDT TUE JUN 27 2017
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Northwestern Lyon County in northwestern Iowa...
Southwestern Rock County in southwestern Minnesota...
Southeastern Minnehaha County in southeastern South Dakota...
Northern Lincoln County in southeastern South Dakota...
* Until 1145 PM CDT
* At 1102 PM CDT, a severe thunderstorm was located over Tea, or 7
miles southwest of Sioux Falls, moving east at 25 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near,
Harrisburg around 1115 PM CDT.
Lake Alvin State Recreation Area around 1125 PM CDT.
Rowena around 1135 PM CDT.
Larchwood and Valley Springs around 1145 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4336 9687 4353 9688 4360 9638 4336 9639
TIME...MOT...LOC 0402Z 261DEG 21KT 4345 9681
HAIL...1.25IN
WIND...60MPH
$$
Hanko1 follow-up statement
998
WWUS53 KFSD 280411
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
1111 PM CDT TUE JUN 27 2017
IAC119-MNC133-SDC083-099-280445-
/O.CON.KFSD.SV.W.0096.000000T0000Z-170628T0445Z/
Lyon IA-Rock MN-Minnehaha SD-Lincoln SD-
1111 PM CDT TUE JUN 27 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT
FOR NORTHWESTERN LYON...SOUTHWESTERN ROCK...SOUTHEASTERN MINNEHAHA
AND NORTHERN LINCOLN COUNTIES...
At 1110 PM CDT, a severe thunderstorm was located near Harrisburg, or
near Sioux Falls, moving east at 25 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Trained weather spotters. At 1105 PM CDT ping pong hail was
reported in Tea.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe storm will be near...
Harrisburg around 1115 PM CDT.
Lake Alvin State Recreation Area around 1125 PM CDT.
Rowena around 1135 PM CDT.
Larchwood and Valley Springs around 1145 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4339 9682 4353 9682 4360 9638 4339 9639
TIME...MOT...LOC 0410Z 261DEG 21KT 4346 9674
HAIL...1.50IN
WIND...60MPH
$$
HankoWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 3:58 PM CDT, 7 hours 4 minutes earlier.
Area forecast discussion, Jun 27, 3:58 PM CDT, 7 hours 4 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 358 PM CDT Tue Jun 27 2017 .SHORT TERM...(This evening through Wednesday) Issued at 357 PM CDT Tue Jun 27 2017 Focus through tonight remains on convective timing/location and associated severe threat. Gusty southerly winds across the region are beginning to draw boundary layer moisture northward into the area, though surface dew points in the mid-upper 40s still quite prevalent in our forecast area as of 19Z. Exception extends from south central South Dakota eastward along the Missouri River, where dew points in the mid-upper 50s are more common. Advection of this moisture is expected to continue into the evening, as the southerly winds continue beneath an increasing low level jet. Otherwise the forecast soundings depict plenty of dry air above 850mb in advance of the storms, leading to the enhanced wind threat as indicated by SPC into our far southern zones. Still concerned that fairly deep stable layer beneath 850mb will limit strongest winds from reaching the surface, but with 50+ kts of wind flow within 1000-1500ft AGL, and 0-3km bulk shear vectors oriented nearly perpendicular to expected north-south line, accelerating storms should be able to tap this and bring potential for severe gusts to the surface as the storms progress eastward. As far as timing, CAMs have been fairly consistent showing initial discrete storm development over the Nebraska panhandle/far southwest South Dakota mid-late afternoon. This activity gradually congeals into a line from south central South Dakota into central Nebraska through the early evening, with more isolated activity developing northward into central South Dakota as the mid-upper level wave translates eastward into the area. Leading edge of the line has been projected to reach our far southwest corner by 01Z-02Z, developing eastward into the I-29 corridor by 04Z-05Z, then continuing into southwest Minnesota/northwest Iowa during the overnight hours. Most favorable parameters for damaging wind threat wane or move southeast of our forecast area by 08Z-09Z, though lagging showers and storms will continue across eastern parts of the area through the early morning hours Wednesday. .LONG TERM...(Wednesday night through Tuesday) Issued at 357 PM CDT Tue Jun 27 2017 Relatively slow evolving pattern through the extended with large trough intensifying over Alberta on Wednesday and then gradually shifting east into the Great Lakes region over the weekend. Weak surface ridge moves through the area on Wednesday night leading to good radiational cooling and overnight lows a few degrees below normal. On Thursday, a shortwave train is expected to move across the area leading to showers and storms. While the main surface warm front looks to be located close to I-80, much of the instability appears to be focused further to the south. With abundant cloud cover and rain, have lowered forecast highs toward the cooler end of guidance. Looks like a relatively cool weekend on the backside of the upper trough across the Great Lakes region with northwest flow prevailing over the Northern Plains. A series of short waves are expected to move from the Pacific Northwest on Saturday into the Central Plains on Sunday night. Low level moisture and instability looks fairly limited, so for now just have general thunderstorm mention on Sunday night. Near seasonal temperatures with a warming trend is expected the first half of next week as a weak upper level ridge builds into the region. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1236 PM CDT Tue Jun 27 2017 Primary aviation concerns through the afternoon/early evening will focus on gusty southerly winds, gusting to 25-35kt, especially along and west of I-29 corridor. After 01Z, attention turns to increasing convective threat in central South Dakota, with the potential for thunderstorms spreading east across the forecast area through the late evening and overnight. Greatest chances for thunder look to be at KFSD/KSUX after 03Z-04z, with more spotty activity during the mid-late evening for KHON. Isolated stronger storms could produce wind gusts in excess of 45-50kt, with KSUX currently having the greatest risk of these damaging winds. Areas of MVFR-IFR conditions will accompany the thunderstorms. Any lingering convection in northwest IA/southwest MN at daybreak Wednesday should exit to the east by the end of this TAF period. Areas MVFR ceilings could lag behind the exiting precipitation, but confidence not high enough to include this in the TAFs at this time. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...JH LONG TERM...BT AVIATION...JH
Hazardous weather outlook, Jun 27, 12:00 PM CDT, 11 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 1200 PM CDT Tue Jun 27 2017 SDZ038-050-052>054-057>061-063>066-068-069-281700- Beadle-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora-Davison-Hanson- McCook-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton- 1200 PM CDT Tue Jun 27 2017 This Hazardous Weather Outlook is for portions of central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...This Afternoon and Tonight Thunderstorms are expected to develop during the evening hours. A few storms could be severe, with the main threats being large hail up to the size of golf balls, and strong wind gusts of 60 to 70 mph. The greatest potential for large hail appears to be west of the James River Valley, while the greatest threat for damaging winds near and south of Interstate 90. An isolated tornado cannot be ruled out, especially toward central South Dakota in the early and evening hours. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible from 7 pm to midnight Tuesday evening. IAZ001>003-MNZ071-072-080-081-089-090-097-098-SDZ039-040-055-056- 062-281700- Lyon IA-Osceola-Dickinson-Lincoln MN-Lyon MN-Murray-Cottonwood- Nobles-Jackson-Pipestone-Rock-Kingsbury-Brookings-Lake-Moody- Minnehaha- 1200 PM CDT Tue Jun 27 2017 This Hazardous Weather Outlook is for portions of northwest Iowa, southwest Minnesota, east central South Dakota, and southeast South Dakota. .DAY ONE...This Afternoon and Tonight Thunderstorms are expected to develop very late this evening and last until after midnight. A few storms could approach severe limits, the main threats being large hail up to the size of quarters, and strong wind gusts of 50 to 60 mph. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. IAZ012>014-020>022-031-032-NEZ013-014-SDZ067-070-071-281700- Sioux-O'Brien-Clay IA-Plymouth-Cherokee-Buena Vista-Woodbury-Ida- Dixon-Dakota-Lincoln SD-Clay SD-Union- 1200 PM CDT Tue Jun 27 2017 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, northeast Nebraska, and southeast South Dakota. .DAY ONE...This Afternoon and Tonight Thunderstorms are expected to develop during the late evening hours and last into the overnight. A few storms may be severe, with the main threats damaging winds of 60 to 70 mph. Areas near the Interstate 29 corridor may also see large hail to the size of quarters. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible from 10 pm this evening until 3 am early Wednesday.
In the hours before
Local storm report, Jun 27, 10:53 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1053 PM CDT TUE JUN 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1043 PM HAIL ARMOUR 43.31N 98.35W
06/27/2017 E1.25 INCH DOUGLAS SD TRAINED SPOTTER
&&
TRMLocal storm report, Jun 27, 11:02 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1102 PM CDT TUE JUN 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1048 PM HAIL 4 E ARMOUR 43.33N 98.27W
06/27/2017 E0.88 INCH DOUGLAS SD TRAINED SPOTTER
&&
TRMThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 27, 11:08 PM CDT | Severe Thunderstorm Warning | FSD | Lyon, Murray | 35 min |
| Jun 27, 11:25 PM CDT | Severe Thunderstorm Warning | FSD | Cottonwood, Jackson, Murray, Nobles | 28 min |
| Jun 27, 11:39 PM CDT | Severe Thunderstorm Warning | FSD | Jackson, Nobles | 51 min |
| Jun 27, 10:24 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Davison, Douglas, Hutchinson | 51 min |
| Jun 27, 11:00 PM CDT | Severe Thunderstorm Warning | FSD | Turner, Yankton | 45 min |
| Jun 27, 11:22 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Turner | 53 min |
| Jun 27, 11:34 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Douglas, Hutchinson | 41 min |
| Jun 27, 11:47 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Turner | 43 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2017Severe Thunderstorm Warnings in Minnesota, 2017Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.